Oregon, 2008

Heavy Snow and High Wind in Oregon, January 30 to 31, 2008

January 30 to 31, 2008 · NWS PQR · 4 events in 4 counties and zones

The third and final in a round of storms to end January brought winter conditions to northwest Oregon. This system brought more heavy snow to the Cascades, dramatically increasing the already high snow pack for the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The third and final in a round of storms to end January brought winter conditions to northwest Oregon. This system brought more heavy snow to the Cascades, dramatically increasing the already high snow pack for the region. Snowfall as high as four feet fell over a 36-hour time period. Strong winds accompanied this frontal system, with high winds reported along the coast as well as gusty winds inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 30, 9:06 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 30, 9:06 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
906 AM PST WED JAN 30 2008

.SYNOPSIS...ACTIVE WINTER WEATHER CONTINUES. SHOWERS WITH LOW SNOW
LEVELS WILL TAPER OFF TODAY. ANOTHER STRONG PACIFIC SYSTEM WILL MOVE
ACROSS THE AREA TONIGHT AND THURSDAY WITH A LITTLE HIGHER SNOW
LEVELS. THE WEATHER WILL CONTINUE UNSETTLED THROUGH THE WEEKEND.
&&

.SHORT TERM...SHOWERS INTENSITY SHOULD DECREASE SOME TODAY AS UPPER
LEVELS WARM...BUT A CONTINUED STRONG LOW LEVEL ONSHORE FLOW WILL
MAINTAIN GOOD OROGRAPHIC LIFT FOR THE MOUNTAINS. SURFACE TEMPERATURES
THIS MORNING INDICATE ABOVE FREEZING TEMPS GENERALLY BELOW 500 FEET.
LOW LEVELS EXPECTED TO WARM ONLY SLIGHTLY TODAY...SO THE CURRENT
FORECAST LIFTING THE SNOW LEVEL 500 TO 1000 FEET LOOKS INLINE. WILL
STICK WITH THE SAME HEADLINES AS PREVIOUS FORECAST...BUT WILL NEED TO
BUMP UP SNOWFALL AMOUNTS FOR THE COAST RANGE TODAY.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
SNOW LEVELS FALL BEHIND THE FRONT LATER THU AND THU NIGHT POSSIBLY
BACK DOWN TO AROUND 1000 FT AS THE NEXT UPPER TROUGH FROM THE GULF OF
AK DROPS INTO THE AREA. MOIST ONSHORE FLOW MAINTAINS OCCASIONAL
SHOWERS ON FRI PARTICULARLY OVER THE MOUNTAINS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
UNSETTLED CONDITIONS CONTINUE THROUGH THE EXTENDED PERIOD AS
ADDITIONAL SYSTEMS PUSH INTO THE W COAST. AN UPPER LEVEL RIDGE MAY
BRIEFLY DEVELOP OVER THE EASTERN PAC EARLY NEXT WEEK BUT DOES NOT
APPEAR SHARP ENOUGH TO PREVENT THE TRAIN OF FRONTAL SYSTEMS INTO THE
PAC NW. RW
&&

.AVIATION...COLD AND UNSTABLE AIR MASS WILL CONTINUE OVER THE
FORECAST AREA TODAY. CONDITIONS WILL REMAIN MAINLY VFR WITH MVFR AND
IFR TEMPORARILY IN HEAVIER RAIN AND SNOW SHOWERS.

KPDX AND APPROACHES...INSTABILITY SHOWERS WILL CONTINUE TODAY WITH A
MIX OF VFR AND MVFR CONDITIONS. HEAVIER SHOWERS MAY ALSO PRODUCE IFR
CONDITIONS AT TIMES. AIR MASS COLD ENOUGH FOR SNOW OR A MIX OF RAIN
AND SNOW AT THE TERMINAL...ESPECIALLY IN HEAVIER SHOWERS.

&&

.MARINE...STRONG FRONT APPROACHES COASTAL WATERS TODAY. INITIALLY
STRONG SMALL CRAFT ADVISORY WINDS WITH GALE GUSTS WILL COVER THE
AREA. AS THE FRONT NEARS DURING THE LATE AFTERNOON AND EARLY
EVENING... SUSTAINED GALE FORCE WINDS WILL DEVELOP AND CONTINUE
THROUGH 18Z THU.

SEAS AT OR NEAR 20 FT NOW AND WILL INCREASE SLIGHTLY THROUGH MIDDAY
THEN BEGIN TO DROP OFF LATER THIS AFTERNOON. SEAS AGAIN BUILD
THURSDAY AFTERNOON WITH A SWELL TRAIN APPROACHING FROM THE NW.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH
          LATE TONIGHT.
        GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THROUGH THU
          MORNING.
        HIGH SURF ADVISORY FOR THE NORTH AND CENTRAL OREGON
          COAST AND THE SOUTH WASHINGTON COAST THIS AFTERNOON.
        WINTER STORM WARNING FOR THE S WA AND N AND CENTRAL OREGON
          CASCADES THROUGH THU.
        HEAVY SNOW WARNING FOR THE S WA AND N AND CENTRAL OREGON
          CASCADE FOOTHILLS...AND UPPER HOOD RIVER VALLEY THROUGH
          THU.
        SNOW ADVISORY FOR THE WILLAPA HILLS AND N AND CENTRAL COAST
          RANGE THROUGH THU.
        HIGH WIND WATCH N AND CENTRAL OREGON COASTAL HEADLANDS
          TONIGHT.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 89987  PDX 79987  SLE 79987  EUG 79987

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 30, 5:46 AM PST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PST WED JAN 30 2008

ORZ011-013-WAZ019-311400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH THURSDAY. ADDITIONAL
STORMS WILL BRING SIGNIFICANT SNOW TO THE CASCADES AT TIMES
INTO NEXT WEEK. ADDITIONAL SNOW ADVISORIES OR HEAVY SNOW WARNINGS
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

ORZ009-WAZ023-311400-
WESTERN COLUMBIA RIVER GORGE-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THIS MORNING. SNOW MAY REDEVELOP
TONIGHT PROMPTING ANOTHER SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

POSSIBLE SNOW THURSDAY MORNING MAY NEED A SNOW ADVISORY.
OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TODAY THROUGH THURSDAY.

ORZ003-004-WAZ020-311400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SNOW ADVISORY IS IN EFFECT THROUGH THURSDAY. ADDITIONAL STORMS
WILL BRING SNOW AT TIMES THROUGH THE WEEKEND. SNOW ADVISORIES MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

ORZ010-012-014-WAZ040-311400-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAVY SNOW WARNING IS IN EFFECT THROUGH THURSDAY. ADDITIONAL
STORMS WILL BRING SNOW AT TIMES THROUGH THE WEEKEND. SNOW
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

ORZ005>008-WAZ022-039-311400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TODAY.

ORZ001-002-WAZ021-311400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT TODAY. A HIGH WIND WATCH HAS
BEEN ISSUED FOR TONIGHT FOR THE NORTH AND CENTRAL OREGON COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.

PZZ250-255-270-275-311400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
546 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING IS IN EFFECT THROUGH THURSDAY MORNING. GALE FORCE
WINDS ARE POSSIBLE AT TIMES THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 30, 9:38 AM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
938 AM PST WED JAN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HEAVY SLEET      10 SW MOUNT ST. HELENS  46.09N 122.34W
01/30/2008  E18.00 INCH      COWLITZ            WA   DEPT OF HIGHWAYS

            24HR SNOWFALL TOTAL ON SPIRIT LAKE HWY. REPORTED BY
            WADOT.

0858 AM     HEAVY SNOW       6 SE MOUNT ST. HELENS   46.13N 122.10W
01/30/2008  E38.0 INCH       SKAMANIA           WA   PARK/FOREST SRVC

            JUNE LAKE SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08 THROUGH
            7AM 1/30/08.

0858 AM     HEAVY SNOW       4 S MOUNT ST. HELENS    46.13N 122.19W
01/30/2008  E28.0 INCH       SKAMANIA           WA   PARK/FOREST SRVC

            SWIFT CREEK SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       8 WNW MOUNT ST. HELENS  46.23N 122.34W
01/30/2008  E30.0 INCH       COWLITZ            WA   PARK/FOREST SRVC

            SHEEP CANYON SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       1 N MCKENZIE BRIDGE     44.20N 122.17W
01/30/2008  M16.0 INCH       LANE               OR   PUBLIC

            COCORAHS OBSERVER SNOWFALL TOTAL FROM 7AM 1/28/08 THROUGH
            7AM 1/30/08.

0858 AM     HEAVY SNOW       GOVERNMENT CAMP         45.30N 121.77W
01/30/2008  E25.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL FROM 3PM 1/28/08 THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       WILSON RIVER SUMMIT     45.62N 123.38W
01/30/2008  E15.0 INCH       TILLAMOOK          OR   DEPT OF HIGHWAYS

            SNOW TOTAL FROM 3PM 1/28/08 THROUGH 7 AM 1/30/08.

0858 AM     HEAVY SNOW       SUNSET SUMMIT           45.80N 123.46W
01/30/2008  E18.0 INCH       CLATSOP            OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL FROM 3PM 1/28/08 THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/30/2008  E30.0 INCH       CLACKAMAS          OR   PARK/FOREST SRVC

            SNOWFALL TOTAL AT MT. HOOD MEADOWS FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       25 ESE OAKRIDGE         43.61N 122.01W
01/30/2008  E28.0 INCH       LANE               OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL AT WILLAMETTE PASS FROM 3PM 1/28/08
            THROUGH 7 AM 1/30/08.

0858 AM     HEAVY SNOW       6 E SANTIAM JUNCTION    44.44N 121.83W
01/30/2008  E31.0 INCH       JEFFERSON          OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL AT SANTIAM PASS FROM 3PM 1/28/08 THROUGH
            7AM 1/30/08.

0858 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/30/2008  E24.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL AT TIMBERLINE LODGE FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       BENNETT PASS            45.32N 121.62W
01/30/2008  E38.0 INCH       HOOD RIVER         OR   DEPT OF HIGHWAYS

            TOTAL FROM 3PM ON 1/28/08 THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       5 NE OAKRIDGE           43.80N 122.40W
01/30/2008  M16.0 INCH       LANE               OR   PUBLIC

            COCORAHS OBSERVER SNOWFALL TOTAL FROM 7AM 1/28/08 THROUGH
            7AM 1/30/08.

0858 AM     HEAVY SNOW       4 ESE VIDA              44.13N 122.50W
01/30/2008  M7.0 INCH        LANE               OR   TRAINED SPOTTER

            12HR TOTAL ENDING AT 7AM 1/28/08.

0858 AM     HEAVY SNOW       NORTH ALBANY            44.66N 123.11W
01/30/2008  E5.0 INCH        BENTON             OR   TRAINED SPOTTER

            4 TO 5 INCHES OF SNOW REPORTED FROM 9PM 1/28/08 THROUGH
            THROUGH 9AM 1/30/08.

0858 AM     HEAVY SNOW       1 ESE DETROIT           44.73N 122.14W
01/30/2008  M15.0 INCH       MARION             OR   TRAINED SPOTTER

            14.5 INCHES OF SNOW FROM 8AM 1/29/08 THROUGH 8AM 1/30/08.

0858 AM     HEAVY SNOW       6 SW MOUNT HOOD         45.31N 121.79W
01/30/2008  E35.0 INCH       CLACKAMAS          OR   PARK/FOREST SRVC

            MT. HOOD TEST SITE SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

0858 AM     HEAVY SNOW       10 ENE MOUNT ST. HELENS 46.25N 122.00W
01/30/2008  E27.0 INCH       SKAMANIA           WA   PARK/FOREST SRVC

            LONE PINE SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08 THROUGH
            7AM 1/30/08.

0858 AM     HEAVY SNOW       12 E MOUNT ST. HELENS   46.19N 121.94W
01/30/2008  E24.0 INCH       SKAMANIA           WA   PARK/FOREST SRVC

            SPENCER MEADOWS SNOTEL SNOWFALL TOTAL FROM 3PM 1/28/08
            THROUGH 7AM 1/30/08.

&&

CDALTON
Local storm report, Jan 30, 9:39 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
939 AM PST WED JAN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HEAVY SNOW       PARKDALE                45.52N 121.60W
01/30/2008  E13.0 INCH       HOOD RIVER         OR   DEPT OF HIGHWAYS

            SNOWFALL TOTAL FROM 3PM 1/28/08 THROUGH 7AM 1/30/08.

&&

CDALTON

Event by event

2 heavy snow, 2 high wind. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
January 30, 12:00 PM PST to January 31, 11:59 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

Between 25 and 48 inches inches new snowfall was recorded at various stations, including: Mount Hood Meadows and Timberline ski resorts, Mt. Hood Test SNOTEL site, and various ODOT reporting stations.

Heavy Snow, Cascades in Lane County

When
January 30, 12:00 PM PST to January 31, 11:59 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Mesonet

Between 25 and 48 inches inches new snowfall was recorded, based on similar conditions and reports from various stations in the north Oregon Cascades.

High Wind, Northern Oregon Coast

When
January 30, 9:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds were recorded at Cape Foulweather, a few miles south of Depoe Bay.

High Wind, Central Oregon Coast

When
January 31, 1:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

High winds were recorded on the Yaquina Bay Bridge along Hwy. 101 in Newport, with recorded sustained winds of 43 kt. High winds of 38 knots sustained, 50 knot gusts was also reported at the Newport Jetty.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78754, 111428, 78763, 78765.